Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Las Vegas, NV

July 4, 2006San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 4, 2006, 1:29 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 1:29 PM PDT (20:29 UTC)
Expired
Jul 4, 2006, 3:30 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 84 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 8.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3331 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 042032
FFWVEF
CAC071-042230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
129 PM PDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 330 PM PDT.

* AT 124 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL REMAIN IN THE MOJAVE       
  NATIONAL PRESERVE ALONG AND TO THE EAST OF KELSO CIMA ROAD THROUGH 
  CIMA AND THEN ALONG AND SOUTH OF BRANT ROAD TO IVANPAH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

LAT...LON 3505 11566 3490 11555 3512 11526 3532 11522
      3527 11554

$$
SC
2 follow-up statements
000
WGUS75 KVEF 042147
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT TUE JUL 4 2006

CAC071-042230-
SAN BERNARDINO CA-
245 PM PDT TUE JUL 4 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

THE HEAVY RAINS OVER THE MOJAVE NATIONAL PRESERVE HAVE SHIFTED TO 
THE EAST...HOWEVER...FLASH FLOODING AND HEAVY RUNOFF WILL CONTINUE. 
THE MAIN AREA OF IMPACT WILL BE KELSO CIMA ROAD...BRANT ROAD...AND 
BLACK CANYON ROAD. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

LAT...LON 3505 11566 3490 11555 3512 11526 3532 11522
      3527 11554

$$
SC
000
WGUS75 KVEF 042224
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT TUE JUL 4 2006

CAC071-042230-
SAN BERNARDINO CA-
325 PM PDT TUE JUL 4 2006

...A FLASH FLOOD WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL 
EXPIRE AT 330 PM PDT...

THE HEAVY RAINS OVER THE MOJAVE NATIONAL PRESERVE HAVE SHIFTED TO 
THE EAST. HEAVY RUNOFF MAY CONTINUE...BUT THE THREAT OF FLASH 
FLOODING HAS SUBSIDED. 

LAT...LON 3505 11566 3490 11555 3512 11526 3532 11522 3527 11554

$$
SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 11:20 AM PDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 4, 11:20 AM PDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1120 AM PDT TUE JUL 4 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER MUCH OF
THE AREA THROUGH WEDNESDAY RESULTING IN A CHANCE OF SHOWERS AND
THUNDERSTORMS. DRIER AIR WILL ATTEMPT TO PUSH IN FROM THE WEST LATER
IN THE WEEK WITH THUNDERSTORM CHANCES CONFINED MAINLY IN NORTHWEST
ARIZONA.
&&

.UPDATE 2...WITH VERY MOIST AIR MASS AND JET STREAK MOVING OVER AND
POTENTIAL FOR SLOW STORM MOTION OR TRAINING OF STORMS...HAVE ISSUED
FLASH FLOOD WATCH FOR NORTHWEST ARIZONA AND MUCH OF SOUTHERN NEVADA
AND SOUTHEAST CALIFORNIA THROUGH THIS EVENING.

.UPDATE 1...AIRMASS QUITE MOIST OVER THE AREA...ESPECIALLY THE
EASTERN ZONES. MODEL SOUNDINGS INDICATING AN INVERSION OR STABLE
LAYER AT 800-850 MB WHICH COULD INHIBIT CONVECTION SOME. I AM NOT
TOO CONFIDENT ABOUT THAT HOWEVER AND BELIEVE THE AIR PARCELS SHOULD
BE ABLE TO BREAK THROUGH THAT CAP IF IT EVEN EXISTS IN REALITY.
CONVECTION MAY TAKE A WHILE TO GET GOING IN PLACES THAT RECEIVED
RAIN OVERNIGHT BUT STILL THINK IT WILL HAPPEN. SOME STORMS MAY
PRODUCE HEAVY RAIN GIVEN THE PRECIPITABLE WATER NEAR 1.5 INCHES THE
NAM12 IS FORECASTING. UPDATED FORECAST TO TWEAK CLOUD COVER AND
LOWER MAX TEMP FORECASTS IN SEVERAL ZONES. ALSO REMOVED THE EARLY
MORNING WORDING.
&&

.PREVIOUS DISCUSSION...345 AM PDT TUE JUL 4
.SHORT TERM...THUNDERSTORMS NOT AS WIDESPREAD EARLY THIS MORNING
WITH ISOLATED SHOWERS/THUNDERSTORMS STRETCHING FROM CENTRAL NYE
COUNTY SOUTHEAST INTO NORTHERN MOHAVE COUNTY. AT 3 AM...WATER
VAPOR IMAGERY SHOWS SHORTWAVE MOVING NORTHWARD ALONG WESTERN FRINGE
OF MOISTURE PLUME OVER SAN BERNARDINO COUNTY. BOTH THE GFS/NAM
INITIALIZED WHAT WAS LEFT OF MCV OVER NORTHWEST ARIZONA. NOT SURE
WHAT HAPPENED TO CIRCULATION AS IT HAS EITHER WEAKENED OR HAS BECOME
OBSCURED BY THE CLOUDS. USING THE GFS SOLUTION AS IT SEEMS TO HAVE
INITIALIZED BOTH FEATURES QUITE WELL. BY THIS AFTERNOON...SHORTWAVE
CURRENTLY OVER SAN BERNARDINO COUNTY WILL BE OVER SOUTHERN NEVADA
WITH BEST FORCING SHIFTING INTO SOUTHERN UTAH. ATMOSPHERE JUICED AND
LIKE YESTERDAY DIFFERENTIAL HEATING KEY TO IDENTIFYING WERE
STRONGEST STORMS WILL DEVELOP. AT THIS TIME THAT WOULD BE ACROSS
SOUTHERN MOHAVE/SAN BERNARDINO COUNTIES WHERE MORE BREAKS IN THE
CLOUDS CURRENTLY EXIST. TIME HEIGHT SECTIONS SHOW PLENTY OF
OMEGA/MOISTURE ACROSS SOUTHERN NEVADA/NORTHERN MOHAVE COUNTY THROUGH
MID AFTERNOON WHICH MAY SUPPRESS CONVECTION ALL TOGETHER OR AT LEAST
DELAY THE ONSET AND INTENSITY OF ANY STORMS. SHORTWAVE LIFTS
NORTHEAST ACROSS SOUTHERN UTAH TONIGHT WITH SOUTHWEST FLOW TRYING TO
PUSH DRIER AIR ACROSS THE AREA WEDNESDAY AND THURSDAY. IT APPEARS
LAS VEGAS WILL BE THE DIVIDING LINE BY THURSDAY WITH DRY/STABLE
CONDITIONS TO OUR WEST AND ENOUGH MOISTURE/INSTABILITY EAST FOR
ISOLATED SHOWERS/THUNDERSTORMS. TEMPERATURES TODAY WILL AGAIN BE
TRICKY AND DEPEND ON THE AMOUNT OF CLOUD COVER WITH WARMER
TEMPERATURES WEDNESDAY AND THURSDAY DUE TO LESS CLOUD COVER.

.LONG TERM...NOT MUCH CHANGE FOR MOST OF THE EXTENDED FCST WITH THE
MAJORITY OF THE MOISTURE LOCATED OVER THE EASTERN EDGE OF THE
CWA...KEEPING SLIGHT CHANCE POPS OVER THESE AREAS. THE GFS AND DGEX
BOTH INDICATE THE FLAT RIDGE OVER THE CENTRAL US WILL BEGIN TO
AMPLIFY  WITH THE HIGH CENTER SHIFTING EASTWARD. BY SUNDAY THE HIGH
POSITION WILL BE FAVORABLE FOR INCREASED GULF MOISTURE ADVECTION
INTO THE AREA.  DURING THE SAME TIMEFRAME A WEAK AREA OF LOW
PRESSURE WILL MEANDER UP THE BAJA CA COAST...WHICH SHOULD RESULT IN
INCREASED MOISTURE ADVECTION FROM THE GULF OF CA AS WELL.  AS WITH
PREVIOUS MODEL RUNS..THERE IS INDICATION OF A DEVELOPING SHORTWAVE
OFF THE SRN CA COAST ON SATURDAY...WHICH IS PROGGED TO MIGRATE
THROUGH THE CWA SUNDAY EVENING THROUGH MONDAY. THE ADDITIONAL
DYNAMICS COMBINED WITH THE EXPECTED AVAILABLE MOISTURE COULD ADD UP
TO A FAIR AMOUNT OF CONVECTION DURING THIS TIME. BEYOND MONDAY...WE
WILL SEE THE RETURN OF DRY SW FLOW OVER THE AREA. TEMPERATURES
THROUGHOUT THE ENTIRE PERIOD WILL BE NEAR NORMAL WITH MINIMAL DAILY
CHANGE.
&&

.AVIATION...EXPECT ISOLATED TO SCT TSTMS IN ALL CORRIDORS TODAY WITH
CONVECTION DIMINISHING BY 04Z. GUSTY AND ERRATIC WINDS ARE POSSIBLE
AND SOME STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AROUND THE
AREA. TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS
FOR AREA TERMINALS. SEE TAFS FOR KLAS...KVGT...KDRA...KBIH...KDAG...
KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH THROUGH THIS EVENING ALL BUT ZONE 14.
.AZ...FLASH FLOOD WATCH THROUGH THIS EVENING ALL OF MOHAVE COUNTY.
.CA...FLASH FLOOD WATCH THROUGH THIS EVENING ZONE 27..28 AND 29.

HARRISON/PIERCE/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:03 AM PDTFlash Flood WatchVEF10 hr
Jul 4, 4:02 PM PDTSevere Thunderstorm WarningVEFSan Bernardino25 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.